Kansas, 2019High Wind in Kansas, April 18, 2019
April 18, 2019 · NWS GID · 1 event in 1 county or zone
This was a fairly windy Thursday afternoon across North Central Kansas, with several hours of sustained northerly speeds commonly 20-30 MPH and frequent gusts around 40 MPH. However, thanks largely to the development of scattered high-based rain showers and a few weak thunderstorms, which enhanced the ambient wind fields, several places experienced brief gusts of 50+ MPH.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This was a fairly windy Thursday afternoon across North Central Kansas, with several hours of sustained northerly speeds commonly 20-30 MPH and frequent gusts around 40 MPH. However, thanks largely to the development of scattered high-based rain showers and a few weak thunderstorms, which enhanced the ambient wind fields, several places experienced brief gusts of 50+ MPH. This included peak gusts at area airports of 51 MPH in Smith Center and Phillipsburg and 55 MPH near Stockton. In addition, one unofficial personal weather station north of Bellaire clocked a severe-criteria gust of 58 MPH around 2 p.m. CDT. There were no known reports of damage from these winds. It is likely that without the presence of shallow convection, wind gusts in most places would have topped out no higher than 45 MPH. Wind profiles from the surface to the mid-levels were modestly strong and unidirectional, but ambient speeds at the 850 millibar level were no higher than 30-40 knots. In addition, the west-east surface pressure gradient at mid-afternoon across the state of Kansas was not overly-supportive of severe winds, averaging only 7-9 millibars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 18, 11:24 AM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 18, 11:24 AM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1224 PM CDT Thu Apr 18 2019
...AVIATION UPDATE...
.SHORT TERM...(Today and tonight)
Issued at 359 AM CDT Thu Apr 18 2019
Clear and noticably cooler temperatures are being observed across
the region this morning as winds have diminished a bit more than
expected. Otherwise, the short term forecast looks on track with
good daytime heating combined with a passing shortwave out of the
northwest expected to help initiate some mid level cumulus with
some showers and thunderstorms possible during the afternoon
hours. With very meager instability, do not expect hail of any
significance, but strong thunderstorm wind gusts in excess of 50
MPH could be possible given the classic inverted V profile. With
instability fading by 00Z, removed the mention of thunder
thereafter, but could conceivably see showers continue into the
early evening hours as forcing from the aforementioned wave
continues. Outside of thunderstorms, do not expect much in the way
of accumulation, with only a few hundredths of an inch of total
precipitation forecast.
For tonight, once again clearing skies along with lighter winds
will make for a cool night across the region, with some patchy
frost not out of the question as lows dip into the lower to
middle 30s. Due to the climatological time frame, however, did not
include the mention of frost in the forecast as we are just now
approaching the average last freeze dates across our northern
Kansas zones, with another week or two until our Nebraska counties
typically see their last freeze.
.LONG TERM...(Friday through Wednesday)
Issued at 359 AM CDT Thu Apr 18 2019
High pressure will transition across the plains over the upcoming
weekend...peaking on Saturday...when widespread temperatures near
80 degrees are forecast. The ridge will continue transitioning
east on Sunday, when a small chance for precipitation creeps back
into the forecast thanks to a weak wave moving out of the
southwest along with cold front out of the north. With marginal
instability, there will be a chance for thunderstorms roughly
south of interstate 80 Sunday, with off an on additional chances
for showers continuing through at least Tuesday as additional
systems transition across our area from the west. That said, the
following system does not have much in the way of dynamics to work
with, so widespread or heavy precipitation does not appear likely
at this time.
Temperature wise...after a warm Saturday, near seasonal
temperatures return to finish out the weekend and start the new
work week...with temperatures near 60 degrees Monday afternoon
returning to the lower to middle 70s by Thursday as a gradual
warming trend is expected over the period.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1223 PM CDT Thu Apr 18 2019
Significant Wx: G35 kt likely with lightning psbl
This afternoon: SCT-BKN VFR CU 6-7K ft with sct shwrs. Small hail
psbl. Can't rule out an isolated lightning strike here and there.
NNW winds 20-30 kt and G35-40...espcly near shwrs. Confidence:
High
Tonight: VFR. Diurnal shwrs and any cld debris will dissipate
leaving SKC. Winds diminish to less than 10 kt from NW.
Confidence: high
Fri AM: VFR with no clds at or below 10K ft. Light NW winds under
10 kt. Confidence: High
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&
SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Kelley
Hazardous weather outlook, Apr 18, 3:57 AM CST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
457 AM CDT Thu Apr 18 2019
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191000-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
457 AM CDT Thu Apr 18 2019
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Today and Tonight.
Isolated thunderstorms are expected to develop across the local
area this afternoon. While severe weather is not expected, pea
sized hail along with wind gusts to 50 mph are possible with the
strongest storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Low end chances for thunderstorms return to portions of the
forecast area on Sunday, generally for areas south of interstate
80 during the afternoon and evening hours. Severe weather is not
expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Rossi
In the hours before
Local storm report, Apr 18, 10:50 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1150 AM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM HAIL 3 S DEWEESE 40.31N 98.14W
04/17/2019 E1.25 INCH NUCKOLLS NE PUBLIC
DELAYED REPORT VIA TWITTER. TIME ESTIMATED
FROM RADAR.
&&
THIESLocal storm report, Apr 18, 11:53 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1253 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM HAIL 2 N KEARNEY 40.73N 99.08W
04/18/2019 E0.70 INCH BUFFALO NE PUBLIC
REPORT VIA MPING.
&&
THIESHigh Wind, Smith
- When
- April 18, 12:59 PM CST
- Where
- Smith forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -98.785 (the zone’s center; the record gives no point)
A 58 MPH wind gusts was measured by a mesonet station located 8 miles north of Bellaire.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 18, 20191 death · $23 million · EF2 · 153 events
- Damaging Wind and Strong Wind in Mississippi, April 18, 20191 death · $20,000 · 52 kt wind · 2 events
- Flood in Wisconsin, April 18 to 29, 20191 death · 1 injured · 1 event
- Hail and Lightning Strike in Illinois, April 18, 20191 death · 1.25 in hail · 3 events
- Rip Current in California, April 18, 20191 death · 1 event
- Strong Wind in Texas, April 18, 20191 death · 1 event
- Flash Flooding and Hail in Louisiana, April 18 to 19, 201910 injured · $5,000 · 50 kt wind · 9 events
- Damaging Winds in Alabama, April 18, 2019$111,000 · 52 kt wind · 14 events
- Flooding in North Dakota, April 18 to 22, 2019$150,000 · 3 events
- Flash Flood in Wisconsin, April 18, 2019$100,000 · 1 event
- Damaging Winds in Texas, April 18, 2019$47,000 · 54 kt wind · 8 events
- Damaging Winds in Mississippi, April 18, 2019$42,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817760.